Toxic shock syndrome is a rare but dangerous condition brought about by certain forms of bacteria that release toxins. It results to the breakdown of vital organs such as the lungs, liver or the heart.
The condition has been reported among women who utilize highly absorbent tampons during their menstrual period.
Women who are not menstruating, children and even men might also end up with the condition. Surgical incisions, burns, wounds, nasal packing or reproductive procedures can heighten the risk.
What are the causes?
The main strains of bacteria that cause toxic shock syndrome include clostridium sordelli, staphylococcus aureus and streptococcus pyogenes. Generally, these bacteria are present on the skin or mucous membranes and do not trigger any detrimental effects. Nevertheless, some strains might grow rapidly and release toxins.
The staph bacteria might end up trapped in the vagina if highly absorbent tampons were used and might enter the uterus via the cervix. Remember that bacteria can thrive on tampons if not changed often.
What are the signs?
The manifestation of the symptoms is typically abrupt. The symptoms that might arise is based on the strain of bacteria releasing the toxins such as:
- Watery diarrhea
- Nausea and/or vomiting
- Abrupt high fever and chills
- Dizziness, fainting or lightheadedness
- Skin rash that strikingly resembles a severe sunburn or reddened dots on the skin
- Low blood pressure
- Eye redness
- Skin peeling on the soles of the feet or palm of the hands
Management of toxic shock syndrome
The individual must be hospitalized due to the potentially dangerous nature of the condition. Any contraceptive device or tampon must be removed. The individual is administered intravenous fluids or medications to increase the blood pressure if it is low.
The general course of treatment for staphylococcus aureus infections includes intravenous antibiotics. The antibiotics work by controlling the bacterial growth but will not get rid of the toxins that already accumulated in the body.
In serious cases, the individual might undergo treatment with infusions of intravenous immune globulins.